TUESDAY, Jan. 12, 2021 (HealthDay News) — Diabetics who’ve contracted COVID-19 should suspend their use of a class of common diabetes drugs known as sodium-glucose co-transporter 2 inhibitors (SGLT2i), new research warns.
People using these medications for diabetes are at risk of a potentially fatal complication called diabetic ketoacidosis (DKA), and it now appears that risk increases even more if they become sick with COVID-19, said senior researcher Dr. Naomi Fisher, director of the Hypertension Service and Hypertension Specialty Clinic at Brigham and Women’s Hospital in Boston.
Diabetic ketoacidosis occurs when there’s not enough insulin to allow cells to absorb glucose from the bloodstream, Fisher said.
“Because the body can’t use glucose for energy, it begins to break down fat as fuel instead,” Fisher said. “This process ends up causing high levels of acids called ketones in the blood, as well as very high concentrations of sugar in typical DKA.”
High levels of ketones poison the body, causing headache, nausea, vomiting, difficulty breathing and confusion. A person’s breath also can start to smell fruity.
If left untreated, diabetic ketoacidosis can kill a person.
Five unusual cases of DKA were treated at Brigham’s diabetes clinic within the span of two months at the height of the 2020 pandemic, including three that occurred in one week, Fisher and her team reported recently in the journal AACE Clinical Case Reports.
The five cases all involved euglycemic DKA (euDKA), a type of diabetic ketoacidosis that’s harder to diagnose because it occurs even though people don’t have severely high blood sugar levels.
SGLT2i drugs include Jardiance (empagliflozin) and Invokana (canagliflozin). They help treat diabetes by making patients urinate out glucose, said Dr. Cecilia Lansang, director of endocrinology at the Cleveland Clinic.
“It’s to prevent the absorption of the glucose through the kidneys,” said Lansang, who wasn’t part of the study.
But the drugs also cause people to become dehydrated through urination, and the combined glucose decrease and water loss “are probably both important factors in causing euDKA,” Fisher said.
All five of the Brigham euDKA cases were observed in COVID-19 patients with type 2 diabetes and were taking the drug. Three patients wound up in rehab, one was released to their home, and one died, a 52-year-old man who developed severe breathing problems.